Illinois, 2024

Tornado in Illinois, June 29, 2024

June 29, 2024 · NWS ILX · 1 event in 1 county or zone

Scattered showers developed during the late afternoon and early evening along a slow-moving cold front that was draped from northern Indiana to near the I-72 corridor in central Illinois. Trained spotters reported that many of these showers exhibited weak rotation and brief funnel clouds, and one produced a landspout tornado in Vermilion County, which eventually tracked into Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered showers developed during the late afternoon and early evening along a slow-moving cold front that was draped from northern Indiana to near the I-72 corridor in central Illinois. Trained spotters reported that many of these showers exhibited weak rotation and brief funnel clouds, and one produced a landspout tornado in Vermilion County, which eventually tracked into Indiana. This tornado was on the ground for a total of 15 minutes and was rated EF0 after producing minor tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 29, 2:01 PM CST, 3 hours 14 minutes earlier. Its key messages:

  • There is a 30% chance for thunderstorms along a cold front this evening. The strongest of the storms will pose a risk for locally damaging wind gusts and torrential rain leading to ponding of water in urbanized areas.
  • Seasonably hot and humid conditions make a return Wednesday-Friday with heat indices likely (50-70%) reaching 100 degrees or greater for locations south of I-72 on Wednesday.
  • Multiple chances for thunderstorms also return with a 40-50% chance on Wednesday and a 60-70% chance on Thursday. Outdoor activities could be impacted, especially due to the threat of lightning.
Area forecast discussion, Jun 29, 2:01 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
301 PM CDT Sat Jun 29 2024

.KEY MESSAGES...

- There is a 30% chance for thunderstorms along a cold front this
  evening. The strongest of the storms will pose a risk for
  locally damaging wind gusts and torrential rain leading to
  ponding of water in urbanized areas.

- Seasonably hot and humid conditions make a return Wednesday-Friday
  with heat indices likely (50-70%) reaching 100 degrees or
  greater for locations south of I-72 on Wednesday.

- Multiple chances for thunderstorms also return with a 40-50%
  chance on Wednesday and a 60-70% chance on Thursday. Outdoor
  activities could be impacted, especially due to the threat of
  lightning.

&&

.SHORT TERM...  (Through Late Sunday Night)
Issued at 257 PM CDT Sat Jun 29 2024

Our morning thunderstorms have now departed to Indiana, with a bit
of capping building in their wake to limit convective potential for
at least the next couple hours. however, given 2500-3500 J/kg MLCAPE
(highest across our northeast) and PWATs near/over 2 inches per
SPC's mesoanalysis, water-laden microbursts capable of torrential
rain, small hail, and especially localized damaging wind gusts
remain a concern through evening with the strongest cells that
develop along the southeastward-moving cold front currently situated
near the I-55 corridor. This front will become more organized as it
surges southward late this evening, bringing a sharp gradient (and
rapid change with time at any given location) in theta-E (nearly 1
degK/km) and uptick in northwest winds which could gust close to 30
mph. Went with a blend of HRRR and NBM for overnight lows, which are
forecast to fall into the 50s northwest of the Illinois River but
remain close to 70 south of I-70 where the front will not arrive
until between roughly midnight and 3 am.

The continued cool advection will prevent temps from rising above
the 70s tomorrow for most, if not all, of the CWA, making it feel
more like mid May than late June and offering a much needed reprieve
from the oppressive humidity. Temps dip further tomorrow night as
winds drop off and in the absence of clouds radiational cooling is
optimized. Around 60-80% of HREF membership brings Monday morning
lows into the 40s outside of urban areas, though NBM, which is
calibrated to climatology, suggests those chances are closer to
10- 20% with the ensemble mean in the low 50s; we're going to
maintain forecast lows closer to NBM mean for now, but wouldn't be
surprised if we wind up on the cooler side of things if
tomorrow's highs don't overachieve (which sometimes happens with
so much sunshine) and we wind up with both as little wind and as
few clouds as currently forecast.

Bumgardner

.LONG TERM...  (Monday through Next Saturday)
Issued at 257 PM CDT Sat Jun 29 2024

On Monday, a mid to upper level ridge will be centered over the area
with its associated surface high over the Great Lakes region. This
will lead to a clear, calm, and somewhat chilly start to Monday with
temperatures in the low 50s to upper 40s, while highs will only
reach the upper 70s Monday afternoon. As the mid to upper level
ridge axis passes through, our area will return to a deep southerly
flow regime, leading to the return of summertime heat and humidity
by Tuesday. A vast majority of the LREF guidance depicts the center
of this ridge (with 500mb heights of 596dm) settling over the SE
CONUS next week, placing our region on the northern edge where waves
of shortwave energy will traverse.

A weak upper level trough will pass along the northern Great Plains
and deamplify as it progresses eastward just north of our region on
Wednesday. The shortwave energy and its attendant, weak, cold front
approaches from the NW on Wednesday, bringing with it the next
chance for some rain, especially in the northern portions of the
area where there is more sufficient column moisture present. Some of
the deterministic model guidance depicts this weak cold front
stalling out near our area Wednesday into Thursday, likely due to
the 596dm ridge to our SE keeping the front from progressing to the
SE of our region. The stalled front will essentially act as a runway
for any waves of precip or convection that traverse around the 596dm
ridge, potentially leading to flooding concerns depending on where
this sets up at on Wednesday. Wednesday still appears to be the
warmest day next week with highs in the lower 90s and heat indices
nearing 100 degrees south of I-72, where the later frontal passage
is at. However, high temps on Wednesday will be highly dependent on
the exact timing of this weak cold front, which at this time is
uncertain.

Perhaps the better and more widespread chance of rain will be on
Thursday (the 4th of July) as shortwave energy pivots around the
596dm ridge into the CWA, resulting in likely PoPs for most of the
area. Uncertainty regarding the strength and position of the strong
ridge remains after Thursday next week as an upper level trough may
dig into the Upper Midwest, potentially deamplifying the upper
level ridge. Regardless, our current forecast has highs in the 80s
and lows in the 60s, but given the current ensemble spread there
is low confidence this far out.

Peine

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1241 PM CDT Sat Jun 29 2024

Scattered thunderstorms have developed early, courtesy of a weak
boundary and a bit more sunshine than expected which eroded our
capping inversion. DEC and CMI have already reported
thunderstorms, which should be moving out of the area in the next
hour or two. Additional development is less certain given the
strengthening cap further west, though wind shear will be
increasing along the cold front as it moves southeast through the
area late this evening. Given expected limited coverage (30-50%)
along that front and continually shifting model output, we've
included a prob30 for a few hours (roughly 22z Sat to 02z Sun, or
5-9pm CDT) this evening to message that potential, which is
highest once again at CMI and DEC. Behind the front, an abrupt
shift and uptick in winds is forecast with frequent gusts near or over
20 kt expected for several hours before winds gradually become
more steady around 10-13 kt toward Sunday morning.

Bumgardner

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 29, 2:41 PM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
341 PM CDT Sat Jun 29 2024

ILZ027>031-036>038-040>043-047-048-302045-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Cass-Menard-
341 PM CDT Sat Jun 29 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

An isolated thunderstorm is possible late this afternoon. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are forecast for Tuesday night through Friday night.
The threat for severe weather is uncertain at this time.

Heat index values are forecast to climb into the upper 90s to near
100 degrees on Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ044>046-049>057-061>063-066>068-071>073-302045-
Piatt-Champaign-Vermilion-Scott-Morgan-Sangamon-Christian-Macon-
Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
341 PM CDT Sat Jun 29 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected through mid evening
mainly along and south of I-72. The strongest storms will pose a risk
for localized damaging wind gusts. There is a level 1 of 5, marginal
risk, for severe weather. Locally heavy rains and frequent lightning
are also possible.

Heat indices near 100 degrees will occur into early evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are forecast for Tuesday night through Friday night.
The threat for severe weather is uncertain at this time.

Heat index values are forecast to climb between 100 and 105 degrees
on Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until 9 pm.

Expected storm motion is toward the southeast between 30 and 35 mph.

25

In the hours before

Special weather statement, Jun 29, 11:39 AM CST, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1239 PM CDT Sat Jun 29 2024

ILZ055-056-291800-
Douglas-Coles-
1239 PM CDT Sat Jun 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COLES AND
SOUTHEASTERN DOUGLAS COUNTIES THROUGH 100 PM CDT...

At 1239 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rardin, or near Arcola, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Arcola, Oakland, Rardin, Hindsboro, Fairgrange, Walnut Point State
Park, and Bushton.

This includes Interstate 57 between mile markers 199 and 200, and
near mile marker 210.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3959 8830 3978 8827 3978 8797 3955 8797
TIME...MOT...LOC 1739Z 274DEG 32KT 3968 8818

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

25
Special weather statement, Jun 29, 12:01 PM CST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Lincoln IL
101 PM CDT Sat Jun 29 2024

ILZ055>057-291830-
Douglas-Coles-Edgar-
101 PM CDT Sat Jun 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COLES...SOUTHERN
EDGAR AND SOUTHEASTERN DOUGLAS COUNTIES THROUGH 130 PM CDT...

At 100 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oakland, or 13 miles west of Paris, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Paris, Oakland, Kansas, Brocton, Vermilion, Edgar County Airport,
Isabel, Redmon, Sandford, Borton, and Walnut Point State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3954 8805 3972 8803 3974 8753 3948 8753
TIME...MOT...LOC 1800Z 272DEG 32KT 3963 8795

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

25
Local storm report, Jun 29, 12:20 PM CST, 4 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
120 PM CDT Sat Jun 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     Tstm Wnd Dmg     Toledo                  39.27N 88.24W
06/29/2024                   Cumberland         IL   Broadcast Media

            Large tree branches less than 6 inch
            diameter blown down.

&&

07
Local storm report, Jun 29, 12:48 PM CST, 4 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
148 PM CDT Sat Jun 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     Tstm Wnd Dmg     Toledo                  39.27N 88.24W
06/29/2024                   Cumberland         IL   Broadcast Media

            Tree fell on a car and injured 1 person.

&&
Special weather statement, Jun 29, 5:09 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Lincoln IL
609 PM CDT Sat Jun 29 2024

ILZ056-062-292345-
Coles-Cumberland-
609 PM CDT Sat Jun 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN COLES AND
NORTHEASTERN CUMBERLAND COUNTIES THROUGH 645 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lerna, or near Charleston, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Charleston, Lerna, Janesville, Loxa, Fox Ridge State Park, and Coles
County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3942 8832 3950 8828 3948 8804 3930 8812
TIME...MOT...LOC 2308Z 286DEG 14KT 3944 8824

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Deubelbeiss
Special weather statement, Jun 29, 5:13 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Lincoln IL
613 PM CDT Sat Jun 29 2024

ILZ061-062-066-292345-
Effingham-Shelby-Cumberland-
613 PM CDT Sat Jun 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SHELBY...
SOUTHWESTERN CUMBERLAND AND NORTHEASTERN EFFINGHAM COUNTIES THROUGH
645 PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stewardson, or 9 miles northwest of Effingham, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Effingham, Neoga, Teutopolis, Stewardson, Montrose, Sigel, and
Trowbridge.

This includes the following highways...
 Interstate 57 between mile markers 162 and 176.
 Interstate 70 between mile markers 95 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3922 8870 3933 8867 3932 8831 3906 8840
TIME...MOT...LOC 2313Z 280DEG 22KT 3924 8863

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Deubelbeiss

The radar

The Chicago radar (KLOT), 135 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Vermilion

When
June 29, 5:15 PM CST to 5:23 PM CST
Where
Vermilion County, 1.48 mi SSE of Cheneyville to 3.25 mi ESE of Cheneyville
Rating
EF0
Path length
2.28 mi
Path width
30 yd
Continued into
Warren, In (IND)
Reported by
Storm Chaser
Coordinates
40.450, -87.570

A storm chaser monitored a landspout tornado that maintained connection to the ground for a total of 15 minutes along a track from eastern Vermilion County in Illinois to northwestern Warren County in Indiana. The landspout tornado crossed the Illinois-Indiana state line at 1723 CST. Video from the storm chaser captured minor damage to tree branches, resulting in an EF0 rating.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyThe tornado archive for Illinois, 2024Warnings in Illinois, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194912.